ANTIDEPRESSANTS: Emotional Blunting: British Journal of Psychiatry

NOTE BY Ann Blake-Tracy (www.drugawareness.org): Studies like these make me crazy!!!! Why? Talk about OBVIOUS!!! Why do you need a study?! Here are their reasons for doing so and what they intended to learn. Continue reading and I will tell you where they are missing the mark with this one.

Paragraphs three & four read:

Background:
Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is ‘blunted’. This phenomenon is poorly understood.

Aims:
To understand patients’ experiences of this phenomenon.

NOTE FROM Ann Blake-Tracy CONTINUED:

1. Are emotions and consciousness blunted when you are under anesthesia?

2. The SSRI antidepressants are almost identical to the dissociative anesthetic, Serynl, first introduced in 1957 by Parke Davis Pharmaceutical. It was accompanied by studies showing it to have a “large margin of safety in humans.” Today we know the drug as PCP, Angel Dust, etc. Law enforcement, not physicians, got the drug pulled from the market due to the high number of extremely violent outbursts caused by the drug.

3. Patients coming off SSRI antidepressants commonly report that they feel as if they are coming out from under anesthesia.

4. Many patients taking the antidepressants report not being able to bond to their own babies due to this emotional blunting when given an antidepressant for Post Partum Depression after birth.

5. Patients have also reported stopping the use of the antidepressants because of the emotional blunting (for years these have been known among patients as the “I don’t give a damn” drugs). I recall one patient coming to me years ago and telling me she got off her antidepressant because she realized that she could drive off the road with her children in the car and care less. Nothing mattered.

So, my question is, if you are putting someone on antidepressants that will over time put you gradually into an anesthetised state, wouldn’t you expect “emotional blunting”?!

http://bjp.rcpsych.org/cgi/content/abstract/195/3/211

The British Journal of Psychiatry (2009) 195: 211-217. doi: 10.1192/bjp.bp.108.051110
© 2009 The Royal College of Psychiatrists

Emotional side-effects of selective serotonin reuptake inhibitors: qualitative study

Jonathan Price, DPhil, MRCPsych, Victoria Cole, MSc and Guy M. Goodwin, FMedSci DPhil

University of Oxford Department of Psychiatry, The Warneford Hospital, Oxford, UK

Correspondence: Jonathan Price, University of Oxford Department of Psychiatry, The Warneford Hospital, Oxford OX3 7JX, UK. Email: jonathan.price@psych.ox.ac.uk

Declaration of interest

J.P. has received grants and honoraria from Servier and is a former shareholder in a UK company marketing a computerised CBT package for depression. G.G. has received grants from Sanofi-Aventis and Servier in the past and recent honoraria from AstraZeneca, BMS, Eisai, Lundbeck and Servier. He is a current advisor for AstraZeneca, BMS, Lilly, Lundbeck, P1Vital and Sanofi-Aventis, and a past advisor for Servier and Wyeth.

Funding

Servier, the funders, were able to comment on initial study design, but had no role in the collection, analysis and interpretation of data, and no role in the writing of the manuscript. Servier have a research programme for the development of psychotropic compounds, including antidepressants. Although they were able to comment on the final manuscript, no changes were introduced as a result of their comments, and they had no influence on the decision to submit the paper for publication. The researchers were, therefore, independent of the funders.

Background

Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is ‘blunted’. This phenomenon is poorly understood.

Aims

To understand patients’ experiences of this phenomenon.

Method

Qualitative study, gathering data through individual interviews, a group interview and validation interviews; and searching patient websites for relevant posts.

Results

There was strong evidence that some people taking SSRIs experience significant emotional symptoms that they strongly attribute to their antidepressant. These emotional symptoms can be described within six key themes. A seventh theme represents the impact of these side-effects on everyday life, and an eighth represents participants’ reasons for attributing these symptoms to their antidepressant. Most participants felt able to distinguish between emotional side-effects of antidepressants and emotional symptoms of their depression or other illness.

Conclusions

Emotional side-effects of SSRIs are a robust phenomenon, prominent in some people’s thoughts about their medication, having a demonstrable impact on their functioning and playing a role in their decision-making about antidepressant adherence.

878 total views, 0 views today